Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 360, NWS Louisville, KY

October 18, 2004Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 18, 2004, 8:53 PM EDT for Woodford County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 8:53 PM EDT (00:53 UTC)
Expired
Oct 18, 2004, 9:15 PM EDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Woodford County, KY

The radar

The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 190053
SVRLMK
KYC239-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
853 PM EDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 915 PM EDT

* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER       
  SIZE HAIL. THIS STORM WAS LOCATED NEAR VERSAILLES...OR ABOUT 20    
  MILES WEST OF LEXINGTON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF MIDWAY BY 900 PM EDT

THIS STORM HAS A HISTORY OF NICKEL SIZED HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3786 8473 3786 8478 3788 8477 3791 8482
      3796 8479 3805 8485 3809 8483 3810 8486
      3814 8486 3818 8478 3818 8468 3811 8464

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 6:35 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 18, 6:35 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
635 PM EDT MON OCT 18 2004

...UPDATE...
LARGE CLUSTER OF TSRA, WITH HVY RAINS, MOVING EASTWARD OVER NRN 1/2
OF LMK FA. GETTING SOME GUSTY WINDS TO 40 MPH OUT OF LINE SEGMENT
NOW OVER CRAWFORD CO INDIANA, BUT PER LAPS DATA, STORMS SEEM TO BE
SOMEWHAT ELEVATED WHICH WOULD COUNTER STG ENVIRONMENTAL FLOW FROM
TRANSFERRING TO THE SFC. HOWEVER, THESE TYPES OF STORMS WILL HAVE TO
BE WATCHED NEXT COUPLE HOURS. CLUSTER OF SUPERCELLS NOW OVER SERN MO
MAKING AN EASTWARD MARCH AS WELL. SHOULD THESE ORGANIZE, 0-3KM SHEAR
VECTORS SUGGEST ASSOC PCPN WOULD MOVE INTO SRN IND AND/OR CEN KY
LATER TONIGHT. SHOULD THEY MAKE A TREND MORE TOWARD SRN IND, MAY
CONSIDER A SHORT FLOOD WATCH FOR THAT AREA SINCE THEYVE ALREADY
RECEIVED 1-3 INCHES TODAY. XXV

...PREV AFD BELOW...

SHORT TERM:(TONIGHT THROUGH THURSDAY AFTERNOON).
WITH STRONG WARM FRONT LIFTING ONLY SLOWLY NWRD THIS AFTN AND
TONIGHT...POTENTIAL FOR MORE SHOWERS AND TSTMS WITH LOCALLY HEAVY
RAIN NEXT SEVERAL HOURS. LATEST ETA AND RUC MODEL DATA INDCT ONE MORE
VORT LOBE MVG ENE ALNG WARM FNT THIS EVE INTO TONIGHT AND THIS
SHUD BE ENUF TO TRIGGER ANOTHER ROUND OF TRW/RW WI LCLY HEAVY RAINS.

ONCE SHORT WAVE ROTATES BY ON TUE...SHUD ALLOW FOR A WEAK
CDFNT/WSHIFT LINE TO DROP SEWRD ACRS AT LEAST A PTN OF FA ON TUESDAY
AFTN AND NIGHT. ITS A DIFFICULT CALL TO COORDINATE WITH SFC WIND
GRIDS...BUT FLOW SHOUD BE QUITE LIGHT. HWVR FNTL BNDY IN FA WI VERY
MOIST AIR IN PLACE WILL BE ENUF TO KEEP TRW THREAT AT LEAST INTO TUE
NIGHT.

REMAINDER OF SHORT TERM FCST LUKS OK EXCEPT FOR SOME COORDINATION
TWEAKS.

EXTENDED (THURSDAY NIGHT THROUGH MONDAY)...

06Z GFS MORE IN LINE WITH OTHER EXTENDED MODELS AND WILL LEAN MORE
TOWARD 06Z RUN AND HPC SOLUTION FOR DAYS 4 THROUGH 7.  THURSDAY
NIGHT AND FRIDAY LOOK DRY WITH HIGH PRESSURE MOVING TO THE EAST AND
RAIN AHEAD OF WARM FRONT OVER MISSISSIPPI VALLEY STAYING TO OUR
WEST. SHOWERS AND THUNDERSTORMS DEVELOP FRIDAY NIGHT AS WARM FRONT
APPROACHES WITH MORE SHOWERS/STORMS AHEAD OF COLD FRONT DURING THE
DAY SATURDAY. AS FRONT MOVES TO THE SOUTHEAST ON SUNDAY SHOWERS WILL
END AND HIGH PRESSURE MOVES ACROSS AREA SUNDAY NIGHT AND MONDAY.
HAVE STAYED CLOSE TO BLEND OF HPC AND GFS MOS TEMPERATURES.  -MBS

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Oct 18, 4:19 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT MON OCT 18 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190800-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALF-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-PERRY-
RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
419 PM EDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. THE STORM
PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR
SEVERE STORMS. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND HAIL. IN ADDITION, ADDITIONAL RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE LIKELY IN MANY AREAS, WHICH COULD PRODUCE SOME
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A RISK FOR SEVERE STORMS WILL CONTINUE ACROSS PORTIONS OF SOUTH
CENTRAL KENTUCKY ON TUESDAY AS A COLD FRONT SETTLES SOUTH ACROSS THE
REGION. THE PRIMARY THREAT SEVERE WEATHER WILL BE FROM GUSTY WINDS
AND HAIL. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY FLOODING
PROBLEMS, HAIL, AND WIND DAMAGE REPORTS TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.

XXV

In the hours before

Local storm report, Oct 18, 7:12 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
712 PM EDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CORYDON                 38.21N 86.13W
10/18/2004  0.88 INCH        HARRISON           IN   TRAINED SPOTTER

            REPORTED IN DOWNTOWN AREA.

&&

SZAPPANOS
Local storm report, Oct 18, 7:44 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
744 PM EDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             4 S LOUISVILLE          38.17N 85.74W
10/18/2004  0.25 INCH        JEFFERSON          KY   NWS EMPLOYEE

&&

SZAPPANOS
Local storm report, Oct 18, 8:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
829 PM EDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             SALEM                   38.60N 86.10W
10/18/2004  0.25 INCH        WASHINGTON         IN   PUBLIC

            REPORTED IN THE CITY.

&&

SZAPPANOS
Special weather statement, Oct 18, 8:39 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
839 PM EDT MON OCT 18 2004

KYZ040>042-048-049-190335-
BOURBON-CLARK-FAYETTE-JESSAMINE-WOODFORD-
INCLUDING THE CITIES OF...LEXINGTON...WINCHESTER AND VERSAILLES
839 PM EDT MON OCT 18 2004

...LINE OF STRONG STORMS MOVING INTO LEXINGTON AREA...

WEATHER SERVICE RADAR IS INDICATING A LINE OF STRONG THUNDERSTORMS
MOVING INTO THE LEXINGTON AREA THIS EVENING. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO NEAR 45 MPH, CLOUD TO GROUND
LIGHTNING, PEA OR MARBLE SIZED HAIL, AND TORRENTIAL RAINS. SOME MINOR
FLOODING IS POSSIBLE IN LOW LYING AREAS, AND PONDING WATER IS LIKELY
ON AREA ROADWAYS. THE STRONGEST OF THESE STORMS ARE FORECAST INTO
PARIS AROUND 850 PM EDT AND LEXINGTON AROUND 9 PM EDT. STAY TUNED TO
NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE INTERNET FOR
FURTHER DETAILS.

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:05 PM EDTSevere Thunderstorm WarningLMKSpencer25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.